Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 285, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Oct 16, 1998, 5:47 PM CDT for Custer County, Nebraska. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 16, 1998, 5:47 PM CDT (22:47 UTC)
- Expired
- Oct 16, 1998, 6:50 PM CDT
- In force
- 63 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Custer County, NE
The radar
The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 16, 6:03 PM CDT | Hail 0.88 | Oconto, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 16, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 658 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 162247 RRA SVRLBF NEC041-162350- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 547 PM CDT FRI OCT 16 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA * UNTIL 650 PM CDT * AT 546 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES NORTH OF LEXINGTON... MOVING NORTHEAST AT 35 MPH. * DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... BERWYN BY 620 PM CDT ANSLEY BY 620 PM CDT MASON CITY BY 620 PM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! WERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 4:10 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Oct 16, 4:10 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 410 PM CDT FRI OCT 16 1998 ...INITIAL PROBLEM IS SEVERE WEATHER IN CWFA... SEVERE THUNDERSTORMS ERUPTING THIS AFTERNOON AHEAD OF DRYSLOT SEEM PM VISIBLE SATELLITE IMAGERY FROM ABOUT VTN THROUGH LBF TO MCK. THIS IS OCCURRING WITH HELP OF SHORTWAVE INTO WESTERN NEBRASKA FROM WESTERN KANSAS. EXPECT A LOOSELY ORGANIZED LINE TO MOVE THROUGH EASTERN HALF OF CWFA THIS EVENING WITH MAIN THREAT BEING LARGE HAIL. NO REPORTS OF ANYTHING LARGER THAN NICKEL SO FAR. UPPER LEVEL LOW CENTERED OVER SOUTHERN UTAH IS DEPICTED SIMILARLY BY MODELS TO LIFT NE INTO WESTERN NEBRASKA SATURDAY. ETA CONTINUES TREND OF BEING FASTEST AND FARTHEST TO THE NORTH...WHILE NGM IS MOST SOUTHERLY AND AVN IS COMPROMISE. BLEND OF NGM AND AVN LOOKS LIKE BEST SOLUTION. SHORTWAVE AIDING CURRENT ROUND OF STORMS WILL MOVE THROUGH EASTERN CWFA THIS EVENING AND THEN UVV ASSOCIATED WITH LEFT EXIT REGION OF H3 JET WILL KEEP SHOWERS LIKELY OVER CWFA OVERNIGHT...ESPECIALLY NORTH AND EAST. COLD FRONT WILL MOVE EAST OUT OF CWFA EARLY SATURDAY WITH WRAP AROUND MOISTURE ASSOCIATED WITH MAIN SURFACE LOW OVER SE SD AND NORTHEAST NEBRASKA BY MIDDAY. WILL BE WINDvY...COLD AND SHOWERY WITH GRADUAL CLEARING SATURDAY NIGHT AND THEN DRYING OUT FROM WEST TO EAST SUNDAY. COULD BE SOME SNOW MIXED WITH RAIN ONLY IN FAR NORTHWEST. SHEETS
In the hours before
Local storm report, Oct 16, 3:59 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 PM CDT FRI OCT 16 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0317 PM NORTH PLATTE NE 0.75 INCH HAIL
10/16/98 LINCOLN
0245 PM 9 SW WELLFLEET NE 0.75 INCH HAIL
10/16/98 LINCOLN
0315 PM NORTH PLATTE NE 0.88 INCH HAIL
10/16/98 LINCOLN
0215 PM 6 S HAYES CENTER NE 0.75 INCH HAIL
10/16/98 HAYES
0130 PM 12 S MULLEN NE 0.75 INCH HAIL
10/16/98 HOOKER
SLMLocal storm report, Oct 16, 3:59 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 PM CDT FRI OCT 16 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0317 PM NORTH PLATTE NE 0.75 INCH HAIL
10/16/98 LINCOLN
0245 PM 9 SW WELLFLEET NE 0.75 INCH HAIL
10/16/98 LINCOLN
0315 PM NORTH PLATTE NE 0.88 INCH HAIL
10/16/98 LINCOLN
0215 PM 6 S HAYES CENTER NE 0.75 INCH HAIL
10/16/98 HAYES
0130 PM 12 S MULLEN NE 0.75 INCH HAIL
10/16/98 HOOKER
SLMLocal storm report, Oct 16, 4:18 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
418 PM CDT FRI OCT 16 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM 7 SE GANDY NE 1.50 INCH HAIL
10/16/98 LOGAN
SLMLocal storm report, Oct 16, 4:18 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
418 PM CDT FRI OCT 16 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM 7 SE GANDY NE 1.50 INCH HAIL
10/16/98 LOGAN
SLMLocal storm report, Oct 16, 4:39 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
439 PM CDT FRI OCT 16 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 8 ESE STOCKVILLE NE 0.75 INCH HAIL
10/16/98 FRONTIER
SLMLocal storm report, Oct 16, 4:39 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
439 PM CDT FRI OCT 16 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 8 ESE STOCKVILLE NE 0.75 INCH HAIL
10/16/98 FRONTIER
SLMThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 11:08 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Keya Paha | 62 min |
| Oct 16, 1:26 PM CDT | Severe Thunderstorm Warning | LBF | Hooker | 64 min |
| Oct 16, 2:12 PM CDT | Severe Thunderstorm Warning | LBF | Hayes | 48 min |
| Oct 16, 2:39 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 46 min |
| Oct 16, 3:03 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 32 min |
| Oct 16, 3:15 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 35 min |
| Oct 16, 3:35 PM CDT | Severe Thunderstorm Warning | LBF | Logan | 50 min |
| Oct 16, 4:12 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 48 min |
| Oct 16, 6:32 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 63 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.